California, 2007Heavy Rain and Cold in California, July 18, 2007
July 18, 2007 · NWS STO · 3 events in 3 counties and zones
An unusually strong frontal system moved across the Northern Sacramento Valley. In addition to dropping record rainfall amounts, the storm brought in a cool airmass that resulted in very low afternoon temperatures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong frontal system moved across the Northern Sacramento Valley. In addition to dropping record rainfall amounts, the storm brought in a cool airmass that resulted in very low afternoon temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 17, 8:50 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 8:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 PM PDT TUE JUL 17 2007
.DISCUSSION...
UNSEASONABLY ACTIVE WEATHER SHAPING UP FOR INTERIOR NORCAL WITH
APPROACH OF VIGOROUS TROUGH. WATER VAPOR ANIMATION SHOWS AREA OF
DARKENING ROTATING AROUND THE BASE OF THE TROUGH WITH A FEW CIRRUS
STREAKS PIVOTING INSIDE OF 130W AT THIS TIME. SEASONABLY STRONG
DYNAMICS ARE GENERATING GOOD ENHANCEMENT TO THE FRONTAL BAND WITH
11-3.9 MICRON IMAGERY SHOWING THE ALUMINUM FOIL LOOK WE OFTEN SEE
DURING THE WINTER. PRECIPITABLE WATER IS ALSO IMPRESSIVE WITH LATEST
AMSU PASS INDICATING VALUES AROUND 1.7 WITH THE PLUME THAT IS
CURRENTLY INTERSECTING THE NORTH COAST. CAN/T SEE TOO MANY LIMITING
FACTORS WITH THIS SYSTEM ASIDE FROM THE FACT THAT IT/S JULY AND THAT
THERE IS A FAIRLY STRONG BLOCK IN PLACE DOWNSTREAM. REGARDLESS...
BASED ON SATELLITE TRENDS WENT AHEAD AND UPDATED THE FORECAST TO
RAISE POPS OVERNIGHT...ESPECIALLY OVER OUR WESTERN ZONES.
IN ADDITION...MODELS SUGGEST THE POTENTIAL FOR SOME FAIRLY STEEP MID
LEVEL LAPSE RATES DEVELOPING OVER THE NORTH END OF OUR FORECAST AREA
ON WEDNESDAY WITH UPPER COOL POOL IN CLOSE PROXIMITY. MODELS ALSO
SHOW A DECENT MID LEVEL DRY INTRUSION IN THE AFTERNOON RESULTING IN
A FAIRLY BUOYANT PARCEL. MODELS INDICATED ALL SORTS OF INSTABILITY
OVER SHASTA COUNTY WITH BUFKIT CAPES OFF THE NAM APPROACHING 700
J/KG AT REDDING...WHICH IS QUITE HIGH FOR ANY TIME OF YEAR OVER
INTERIOR NORCAL. THE LATEST GFS40 PEAKS OUT AROUND 900 J/KG ON
SBCAPE WHILE MUCAPES CLIMB TO AROUND 2000 J/KG. ADDED THUNDER TO OUR
NORTHERN MOUNTAINS FOR THE AFTERNOON/EARLY EVENING AS A RESULT.
REMAINDER OF FORECAST UNCHANGED.
JUSKIE
&&
.AVIATION...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INLAND OVER THE
NEXT 24 HOURS...WITH MAINLY VFR CONDITIONS PREVAILING. MID AND HIGH
LEVEL CLOUDS WILL CONTINUE TO SPREAD INLAND OVERNIGHT...WITH SHOWERS
ALONG THE COASTAL RANGE SPREADING INTO THE NORTHERN SACRAMENTO
VALLEY AFTER 06Z. MVFR CEILINGS DEVELOPING AS LOWER ATMOSPHERE
MOISTENS IN RESPONSE TO SHOWER ACTIVITY. GUSTY SOUTH TO SOUTHWEST
WINDS WILL ALSO BE POSSIBLE AS A STRONG UPPER LEVEL JET MOVES OVER
THE REGION.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE
&&
Hazardous weather outlook, Jul 17, 8:55 PM PST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
955 PM PDT TUE JUL 17 2007
CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
955 PM PDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
A LOW PRESSURE SYSTEM WILL BRING ISOLATED THUNDERSTORMS TO THE
MOUNTAINS OF SHASTA COUNTY ON WEDNESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Cold/Wind Chill, Northern Sacramento Valley
- When
- July 18, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
The maximum temperature today was a very cool 78 degrees at Redding Airport. This is the lowest high temperature ever recorded at Redding Airport on July 18.
Heavy Rain, Shasta
- When
- July 18, 5:00 AM PST to 11:00 AM PST
- Where
- Shasta County, Redding Muni Arpt
- Reported by
- ASOS
- Coordinates
- 40.500, -122.300
A new daily rainfall record of 1.09 inches was set at Redding Airport. This breaks the old record of 0.19 inches set in 1987.
Heavy Rain, Tehama
- When
- July 18, 5:00 AM PST to 11:00 AM PST
- Where
- Tehama County, (Rbl)red Bluff Muni
- Reported by
- ASOS
- Coordinates
- 40.150, -122.250
A new daily and monthly rainfall record of 0.86 inches was set at Red Bluff Airport. The old daily record was only a trace of rain, which last occurred in 2004. The old monthly record was 0.70 inches set in 2000.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Damaging Winds in Michigan, July 18, 2007$175,000 · 65 kt wind · 2 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Kentucky, July 18, 2007$40,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51181, 51126, 51174.